It should be noted that on the medication warning labels itself there are express concerns about the use of antipsychotics in people with dementia. You can look on the medication websites themselves. As for tardive dyskinesia that can be a concern and especially so in people that are elderly. The only FDA approved antipsychotic that won't cause tardive dyskinesia is Clozaril but that of course has a side effect profile of concern in itself as it can cause blood dyscreias. My best suggestion is to have him evaluated outside of a nursing home by a seperate psychiatrist. As well you should see if he is eligible for a home attendant under his coverage as he would recieve better care living in the community. And if he is showing any signs of tardive dyskinesia it would be essential for him to see a neurologist who is a movement disorders specialist to diagnose it and treat it. Psychosis from Alzheimer's is seperate from standard psychosis and may not respond that well to a standard antipsychotic. I know from elderly family members that had minor dementia that they responded well to Namenda but decisions as regards treating dementia would have to be made by a neurologist.
I THINK U SHOULD GO AND READ OUR STORY ABOUT OUR MOM. WHO ALSO HAD ALZHEIMERS AND WAS WRONGLY MEDICATED, PLEASE BE VERY CAREFUL YOUR IN OUR PRAYERS OUR STORY IS ON MOMSVOICE4 (HALDOL)
you can fine our story about our mom'; on haldol and post operative dementia
must read, very important thank you god bless momsvoice4
Risperdal is a so-called "blacklisted" drug because of the high incidence of fatalities in the elderly. It is not approved nor appropriate for a use in an "agitated" eighty year old patient.
The Department of Geriatrics at Johns Hopkins University conducted a dedicated seminar at Mount Sinai Hospital geriatrics department three years ago warning against inappropriate use of risperdal in the elderly.